Thunderstorm Wind, Midland
- When
- July 18, 1:07 PM EST
- Where
- Midland County, Midland
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.617, -84.233
Large tree limbs and several power lines down.
10 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 18, 1:05 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 205 PM EDT MON JUL 18 2005 .AVIATION AND UPDATE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT. A LINE OF THUNDERSTORMS CURRENTLY LOCATED FROM ALPENA TO ST. JOSEPH ALONG A PRE-FRONTAL TROUGH WILL MOVE EAST ACROSS EASTERN LOWER MICHIGAN THROUGH THE AFTERNOON INTO EARLY EVENING. IMPRESSIVE CAPE VALUES OF ALMOST 4000 J/KG NORTH OF I-69 WHERE THERE HAS BEEN MINIMAL CLOUD COVER SO FAR TODAY WILL PROVIDE A VERY FAVORABLE ENVIRONMENT FOR THESE THUNDERSTORMS TO MOVE INTO. CAPE VALUES ARE LOWER ACROSS OUR SOUTHERN CWA...STILL AROUND 2500 J/KG...WHERE SOME LINGERING STRATUS THIS MORNING SUPPRESSED SURFACE BASED HEATING. AM NOT WORRIED ABOUT THE SLOW START ACROSS THE SOUTH AS IT WILL TAKE LONGER FOR THE LINE TO REACH THIS PART OF THE AREA AND SHOULD SEE SOME BRIEF CLEARING AHEAD OF IT. HAVE ALREADY HAD REPORTS OF TREES DOWN IN ALPENA COUNTY IN NORTHERN LOWER MI AND EXPECT STRAIGHT LINE WINDS TO BE THE MAIN THREAT AS THIS LINE MOVES THROUGH OUR AREA. AVIATION IMPACTS THIS AFTERNOON FOCUS AROUND STRONG WIND GUSTS AS THIS LINE OF THUNDERSTORMS MOVES EASTWARD. WINDS WILL LIKELY GUST TO 40 KNOTS OUT OF THE WEST WITH THIS LINE ALTHOUGH HIGHER GUSTS ARE POSSIBLE ALONG WITH SMALL HAIL AND BRIEF HEAVY RAIN. CIGS WILL MAINLY DROP INTO THE MVFR RANGE WITH THUNDERSTORMS ALTHOUGH IFR VISBYS ARE LIKELY FOR A BRIEF PERIOD. DEWPOINTS REMAIN NEAR 70 ACROSS NORTHERN LOWER MI BEHIND THE PRE-FRONTAL TROUGH. WITH A GOOD AMOUNT OF SUNSHINE STILL EXPECTED OVER THE AREA THIS AFTERNOON...WE MAY BE ABLE TO GENERATE A FEW ADDITIONAL THUNDERSTORMS...ESPECIALLY WITH THE UPPER LEVEL WAVE ADVANCING ACROSS WISCONSIN TOWARDS LAKE MICHIGAN. BY LATE TONIGHT EXPECT SKIES TO CLEAR AHEAD OF THE ACTUAL COLD FRONT PUSHING INTO NORTHERN LOWER MICHIGAN. SKIES WILL CU UP BY LATE TUESDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE APPROACHING THE MBS/FNT TAF SITES. && .PREV DISCUSSION... (ISSUED 338 AM EDT MON JUL 18 2005) SHORT TERM...TODAY AND TONIGHT THUNDERSTORMS AND SEVERE WEATHER POTENTIAL REMAIN FRONT AND CENTER FOR TODAY AND TONIGHT. NOT SURPRISING, ALONG WITH THE SEVERE WEATHER POTENTIAL, IS HOT AND HUMID CONDITIONS ALSO REQUIRING ADDED ATTENTION WITH HIGHS APPROACHING MID 90S AND HEAT ADVISORY CRITERIA. FIRST THINGS FIRST, WHICH IS EARLY MORNING CONVECTION BUBBLING AROUND CENTRAL AND SW LOWER. SATELLITE IMAGERY HAS SHOWN AC GRADUALLY INCREASING IN THAT AREA AS A FRESH SURGE OF HIGHER THETA-E AIR MOVES IN THROUGH THE LOW LEVELS ON INCREASING SW FLOW. THE 00Z MODELS HAVE ZEROED IN ON THIS BUT MEAN RH IS ON THE LOW SIDE FOR ANYTHING MORE THAN SCATTERED THIS MORNING AND THEN ONLY AROUND THE TRI CITIES. DISSIPATING MORNING ACTIVITY AND THINNING DEBRIS CLOUDS FROM WISCONSIN STORMS WILL SET THE STAGE FOR NEARLY FULL SUN AND DAYTIME HEATING. HIGH TEMPS IN THE LOWER 90S LOOK EASILY REACHABLE WITH SOME MID 90S POSSIBLE AROUND DETROIT. SURFACE DEWPOINTS IN THE LOWER 70S WILL HAVE SURFACE BASED CAPE APPROACHING 3000 J/KG AND MIXED LAYER CAPE AROUND 2300 J/KG. MODEL FORECAST SOUNDINGS DO SHOW THE HODOGRAPH RUNNING A LITTLE SHORT ON THE SHEAR PROFILE, BOTH IN THE 0-3 KM AND 0-6 KM LAYERS BUT THE BIG CAPE WILL OVERACHIEVE AS 500 MB WINDS APPROACH 35 KNOTS. PLAN TO CONTINUE THE MENTION OF SEVERE WEATHER IN OUR HWO WITH THE PRIMARY MODE OF CONVECTION BEING LINES AND BOWS WITH DAMAGING WINDS. THE STRONG SURFACE HEATING AND ADVECTION ON INCREASED SW FLOW WILL COMBINE TO RAISE THE HEAT INDEX INTO THE ADVISORY RANGE FOR SE MICHIGAN. EVEN THOUGH IT HAS BEEN A HOT SUMMER THUS FAR, AND MAYBE EVEN BECAUSE OF THAT, IT WILL BE A GOOD IDEA TO HEIGHTEN AWARENESS ON HEAT INDEX VALUES OVER 100 TODAY. SURFACE TEMPS OF 95/73 RESULT IN HEAT INDEX OF 105 WHICH IS THE UPPER END OF THE RANGE TODAY. EXPECT HEAT ADVISORY CRITERIA, HEAT INDEX OF 100 TO 105, TO BE REACHED ON EITHER SIDE FOR A 3 HOUR PERIOD DURING THE MID TO LATE AFTERNOON HOURS. THIS IS STRONGLY SUPPORTED BY OBSERVATIONS YESTERDAY UPSTREAM OVER MUCH OF ILLINOIS. THE PREFRONTAL TROF AND ASSOCIATED LINE OF STORMS WILL EXIT TO OUR EAST BY LATE EVENING AND OPEN THE DOOR FOR COOLER AND LESS HUMID CONDITIONS OVERNIGHT AND INTO TUESDAY. LONG TERM... WITH THE FRONT THROUGH THE STATE BY TUESDAY MORNING...EXPECT AT LEAST LESS HUMID CONDITIONS AS DEW POINTS DROP BACK INTO THE LOWER 60S. MODELS IN GOOD AGREEMENT WITH DRY AND STABLE AIR FOR TUESDAY AND WEDNESDAY. EXPECT SOME CU ON BOTH DAYS...BUT ANY BKN CU SHOULD BE FOR ONLY AN HOUR OR TWO GIVEN THE VERY DRY AIR JUST ABOVE 850 MBS. CONVECTION IS EXPECTED TO DEVELOP ACROSS UPPER MI AND BACK INTO WI LATE WEDNESDAY. THERE MAY BE SOME INCREASE IN MID AND HIGH CLOUDS LATE WEDNESDAY IN THE NORTHWEST PORTIONS OF THE SOUTHEAST MI...BUT NOTHING TO PRECLUDE A MOSTLY SUNNY FORECAST. DESPITE 850 TEMPS DIFFERENT BY 2 C ACROSS LOWER MICHIGAN ON TUESDAY AND INTO WEDNESDAY...MOS TEMPS ARE VERY CLOSE FOR NEARLY ALL LOCATIONS AND TIME PERIODS. THEREFORE WILL NOT DIFFER TOO MUCH FROM THAT. BEYOND WEDNESDAY...SOME QUESTION ABOUT LATE WEDNESDAY NIGHT. THERE WILL BE GOOD LOW LEVEL JET ADVECTING MOISTURE JUST WEST OF SOUTHEAST MI. EXPECT THUNDERSTORMS TO MOVE INTO NORTHERN AND WESTERN LOWER. THINK THAT THE EVENT JUST TOO FAR AWAY TO GET PRECISE WITH THE TIMING YET. WILL KEEP THE GOING FORECAST OF A CHANCE OF THUNDERSTORMS ANYTIME FROM SUNRISE TO SUNSET THURSDAY AS THE NEXT SHORTWAVE QUICKLY MOVES WITH THE FLOW ACROSS THE NORTHERN LAKES AND DRAGS A WEAK COLD FRONT THROUGH LOWER MICHIGAN. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...HEAT ADVISORY...MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082- MIZ083...2 PM MONDAY TO 8 PM MONDAY. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION...KEK SHORT TERM...BT LONG TERM....RBP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1132 AM EDT MON JUL 18 2005 MIZ047>049-053>055-060>063-191545- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR- 1132 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN ALONG AND NORTH OF I-69. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 643 IS IN EFFECT UNTIL 7 PM EDT. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE TRI CITIES AREA AND SAGINAW BAY BY EARLY THIS AFTERNOON. THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON AND THIS EVENING OVER THE ENTIRE AREA WITH A GOOD CHANCE OF SEVERE WEATHER BETWEEN 1 PM AND 7 PM. DAMAGING STRAIGHT LINE WIND GUSTS APPROACHING 70 MPH WILL BE THE MAIN SEVERE WEATHER HAZARD AS STORMS MOVE FROM WEST TO EAST AT 30 MPH. SMALL HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE. HOT AND HUMID CONDITIONS WILL BE IN PLACE OVER THE REGION BY THIS AFTERNOON AS A COLD FRONT ARRIVES FROM THE WEST. THIS FRONT WILL BE STRONG FOR MID JULY. THE COMBINATION OF HEAT...HUMIDITY...AND A STRONG COLD FRONT WILL BE INGREDIENTS FOR THUNDERSTORMS CAPABLE OF SEVERE WEATHER DURING THE AFTERNOON AND EARLY EVENING. THE SEVERE WEATHER HAZARD WILL END BY LATE THIS EVENING AS THE LINE OF STORMS MOVES EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY AS A WEAK COLD FRONT MOVES THROUGH LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. LCZ422-MIZ068>070-075-076-082-083-191545- ST. CLAIR RIVER-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE- MONROE- 1132 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN FROM THE OHIO BORDER TO THE NORTHERN DETROIT SUBURBS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 643 IS IN EFFECT UNTIL 7 PM EDT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND BECOME NUMEROUS LATE THIS AFTERNOON AND THIS EVENING. THERE IS A GOOD CHANCE OF SEVERE WEATHER BETWEEN 2 PM AND 9 PM. DAMAGING STRAIGHT LINE WIND GUSTS APPROACHING 70 MPH WILL BE THE MAIN SEVERE WEATHER HAZARD AS STORMS MOVE FROM WEST TO EAST AT 30 MPH. SMALL HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE. A HEAT ADVISORY IS IN EFFECT FROM 2 TO 8 PM AS TEMPERATURES ACROSS SOUTHEAST MICHIGAN REACH 90 TO 95 DEGREES WITH HEAT INDICES OF 100 TO 105 DEGREES. PERSONS SHOULD AVOID OUTDOOR ACTIVITY THIS AFTERNOON AND DRINK PLENTY OF FLUIDS TO AVOID HEAT RELATED ILLNESSES. THE SEVERE WEATHER HAZARD WILL END BY MIDNIGHT AS THE LINE OF STORMS MOVES EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY AS A WEAK COLD FRONT MOVES THROUGH LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. LCZ423-460-LEZ444-LHZ421-422-441>443-462>464-191545- DETROIT RIVER-LAKE ST. CLAIR-MICHIGAN WATERS OF LAKE ERIE- OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 1132 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 643 IS IN EFFECT UNTIL 7 PM EDT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WESTERN LAKE HURON AND THE SAGINAW BAY EARLY THIS AFTERNOON. THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON AND THIS EVENING OVER THE ENTIRE AREA WITH A GOOD CHANCE OF SEVERE WEATHER BETWEEN 1 PM AND 10 PM. DAMAGING STRAIGHT LINE WIND GUSTS APPROACHING 70 MPH WILL BE THE MAIN SEVERE WEATHER HAZARD AS STORMS MOVE FROM WEST TO EAST AT 30 MPH. SMALL HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE. HOT AND HUMID CONDITIONS WILL BE IN PLACE OVER THE REGION BY THIS AFTERNOON AS A COLD FRONT ARRIVES FROM THE WEST. THIS FRONT WILL BE STRONG FOR MID JULY. THE COMBINATION OF HEAT...HUMIDITY...AND A STRONG COLD FRONT WILL BE INGREDIENTS FOR THUNDERSTORMS CAPABLE OF SEVERE WEATHER DURING THE AFTERNOON AND EARLY EVENING. THE SEVERE WEATHER HAZARD WILL END BY MIDNIGHT AS THE LINE OF STORMS MOVES EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY AS A WEAK COLD FRONT MOVES THROUGH LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. KEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1110 AM EDT MON JUL 18 2005 MIZ047>049-053>055-060>063-068>070-075>076-082>083-182300- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND- MONROE-OAKLAND-SAGINAW-ST. CLAIR-SANILAC-SHIAWASSEE-TUSCOLA- WASHTENAW-WAYNE- 1110 AM EDT MON JUL 18 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 643 IN EFFECT UNTIL 7 PM EDT FOR THE FOLLOWING AREA... IN MICHIGAN THIS WATCH INCLUDES 17 COUNTIES IN SOUTHEAST MICHIGAN BAY... GENESEE... HURON... LAPEER... LENAWEE... LIVINGSTON... MACOMB... MIDLAND... MONROE... OAKLAND... SAGINAW... SANILAC... SHIAWASSEE... ST. CLAIR... TUSCOLA... WASHTENAW... WAYNE... THIS INCLUDES THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE... BAY CITY...CARO...DETROIT...FLINT...HOWELL...LAPEER...MIDLAND... MONROE...OWOSSO...PONTIAC...PORT HURON...SAGINAW... SANDUSKY AND WARREN. LCZ422>423-460-LEZ444-LHZ421>422-182300- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- 1110 AM EDT MON JUL 18 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 643 IN EFFECT UNTIL 7 PM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS ST. CLAIR RIVER... DETROIT RIVER... LAKE ST. CLAIR... MICHIGAN WATERS OF LAKE ERIE... OUTER SAGINAW BAY... INNER SAGINAW BAY... PORT AUSTIN TO HARBOR BEACH MI... HARBOR BEACH TO PORT SANILAC MI... PORT SANILAC TO PORT HURON MI... LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI... LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI... LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI
The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
10 thunderstorm wind. Local standard time, as filed.
Large tree limbs and several power lines down.
A Gazebo was blown down.
Large tree limbs were blown down.
Several large tree limbs were reported blown down.
Large tree limbs were blown down.
Large tree limbs were reported blown down.
Large tree limbs were reported blown down.
A trained spotter estimated a 60 mph thunderstorm wind gust.
Several trees and large tree limbs were blown down.
Local law enforcement reported trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466257, 5466258, 5466263, 5466259, 5466264, 5466260, 5466261, 5466330, 5466331, 5466262.